Texas, 2002

High Wind in Texas, December 17, 2002

December 17, 2002 · NWS AMA · 2 events in 2 counties and zones

A deepening surface low pressure system in southwest Kansas produced a tight gradient over the northwest Texas panhandle during the afternoon hours which resulted in strong sustained winds in excess of forty miles an hour. the sustained winds at Dalhart Municipal Airport reached thirty-seven knots.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A deepening surface low pressure system in southwest Kansas produced a tight gradient over the northwest Texas panhandle during the afternoon hours which resulted in strong sustained winds in excess of forty miles an hour. At 12:53 pm CST and again at 15:53 pm CST...the sustained winds at Dalhart Municipal Airport reached thirty-seven knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 17, 10:42 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 17, 10:42 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1042 AM CST TUE DEC 17 2002

STRONG UPPER JET RACING OVER SOUTHERN NM AND AZ THIS MORNING WITH
NEAR 90M 7H GRADIENT LOCATED OVER THE PANHANDLES. PANHANDLES AREA
UNDER LEFT FRONT QUAD OF APPROACHING JET WITH ENHANCED 25H DIVERGENCE
PROGED BY THE MORNING MODELS THROUGH 00Z WED. EXPECT 993 MB SURFACE
LOW OVER SOUTHEAST COLORADO TO DEEPEN FURTHER THIS AFTERNOON SO HAVE
ISSUED WIND ADVISORY FOR WESTERN AND CENTRAL ZONES ON THE CAPROCK.
AREAS OF BLOWING DUST REPORTED NEAR AMA LOWERED VSBY TO LESS THAN 1
MILE. STILL CONTEMPLATING AFTERNOON RH VALUES FOR RFW.

.AMA...
TX...WIND ADVISORY IN EFFECT UNTIL 00Z TXZ001-006>008-011>013-
     016>018.
OK...NONE.

SLATTERY
Hazardous weather outlook, Dec 17, 10:58 AM CST, 3 hours 55 minutes before
OKZ001>003-TXZ001>020-181100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1058 AM CST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
A WIND ADVISORY IS IN EFFECT THIS AFTERNOON. VERY WINDY CONDITIONS
ARE EXPECTED...AS AN UPPER-LEVEL DISTURBANCE PASSES ACROSS THE
SOUTHERN PLAINS. THE WILDFIRE DANGER WILL INCREASE WITH WINDS IN THE
25 TO 35 MPH RANGE WITH GUSTS TO 45 MPH WILL COMBINE WITH LOW
RELATIVE HUMIDITIES. FOR FURTHER INFORMATION...REFER TO THE FIRE
DANGER STATEMENT.

.SPOTTER ACTIVATION CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A POSSIBILITY OF LIGHT ACCUMULATIONS OF SNOW WEDNESDAY
NIGHT AND EARLY THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.

SLATTERY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Dallam

When
December 17, 2:53 PM CST
Where
Dallam forecast zone
Measured
38 kt (44 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

High Wind, Hartley

When
December 17, 2:53 PM CST
Where
Hartley forecast zone
Measured
38 kt (44 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324635, 5324701.